British Heart Foundation

Sibling recently diagnosed with vasospasm angina/variant angina/Prinzmetal's angina

I'm trying to find out more on what it's like to live long term with Prinzmetal's angina, so I can support my sibling who is too nervous to look at the forum at the moment, so soon after diagnosis. It's been such a relief to get a diagnosis when there was clearly something really wrong, but so far the medication seems to ineffective against the chest pain whilst causing really bad headaches. Will this settle down? What's it like to live with this as a long term managed condition? Any tips? Please do share your experiences, thanks.

9 Replies
oldestnewest

Hi there and welcome to the forum.

You may find this link useful bhf.org.uk/heart-matters-ma...

The headache is likely to be the after effects of a slow release nitro medication, just a guess, there are alternatives to this type of medication best to speak to your GP or cardiologist.

Good luck Mark

Reply

Thanks, yes i saw that article. The headache was an expected side effect of the medication but I'm wondering if there is any likelihood it will subside or whether different medication will be required. Worth requesting an alternative at the check up next week I guess.

Reply

It does ease off, the effects of opening blood vessels is the cause but if it's still the same next week time to think again. I was on similar and changed and will soon be changed again.

1 like
Reply

I had really bad angina before I had bypass surgery. I couldn't walk to the end of the street but I could do a 2 hour Tai Chi class. I don't think there was an alternative to GTN back then so I just had to put up with it.

Reply

The side effects you are describing (chest pain, headache) sound just like those I had with Isosorbide (a slow release nitro med). There are very few meds that I have any issues with, but this one was a doozy - I have never felt so ill as I did when I was taking that stuff. I stopped taking it - the cure on was far worse than the condition! So, in a round about way, I'm agreeing with Skid. I'd advise you to have a chat with your GP if the condition continues - there are alternatives.

Cheers

Steve

2 likes
Reply

Hi I have lived with coronary vasospasms for 6 years.

I have spasms in my small and large vessels. Microvascular angina and coronary artery spasms.

Coronary Microvascular vascular dysfunction, Microvascular angina and coronary artery spasms ( Prinzmetal Angina) are thought to be separate conditions some people like me live with both!

You may find these articles helpful too. They are more recent updates to Jennifer Waller's story who lives with Microvascular angina.

bhf.org.uk/heart-matters-ma...

bhf.org.uk/publications/hea...

Yes nitrates are a very useful in the treatment of the condition but it takes a while to get over the nitrate headache....worth getting through though.

It is trial and error getting the medication right. I take slow release nitrates, 2 different calcium blockers and nicorandil to help prevent the spasms. Statins and blood thinners.

I try to manage my stress and anxiety too. I swim, go to the gym, walk, attend Art, Tai Chi and yoga classes and practice mindfulness meditation. I volunteer for the BHF.

The condition is not well recognised and I am glad your relative has got a diagnosis. The next challenge is working with a sympathetic cardiologist who understands the condition and then your own personal journey of learning to live with a long term condition.

This is what many of us are trying to do on the forum.

Reply

Thanks that is really helpful insight

Reply

For your sibling, I hope they are doing well. I've had Prinzmetals for seven years. It's so much better now than at the beginning. I take a calcium channel blocker (Cardizem, 120 mg ER 2x per day) and use nitroglycerin only when an episode takes place. I've taken things a lot slower, get regular exercise and avoid conflict with people and I've not had an episode in over two years.

Reply

THanks Nora this is useful to know. My sister seems to be settling into her medication but is still getting occasional episodes.

Reply

You may also like...